Alert archive / Michigan / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 31, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this severe thunderstorm warning at Jun 2, 2014, 4:03 PM EDT for Kalamazoo County, Michigan. It was in force for 42 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 2, 2014, 4:03 PM EDT (20:03 UTC)
- Expired
- Jun 2, 2014, 4:45 PM EDT
- In force
- 42 min
- Issued by
- NWS Grand Rapids, MI
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Kalamazoo County, MI
The radar
The Grand Rapids radar (KGRR), 82 km from the middle of the area, began a volume at 20:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 2, 4:07 PM EDT | TSTM WND GST 55 | Schoolcraft, MI |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Detroit, MI (KDTX), launched 12:00Z, 8.1 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 287 J/kg
- Mixed-layer CIN
- -78 J/kg
- Mixed-layer LCL
- 978 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 131 m²/s²
- 0-3 km storm-relative helicity
- 110 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
985 WUUS53 KGRR 022003 SVRGRR MIC077-022045- /O.NEW.KGRR.SV.W.0031.140602T2003Z-140602T2045Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GRAND RAPIDS MI 403 PM EDT MON JUN 2 2014 THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHERN KALAMAZOO COUNTY IN SOUTHWEST MICHIGAN... * UNTIL 445 PM EDT * AT 400 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR HOWARDSVILLE...AND MOVING NORTHEAST AT 45 MPH. HAZARD...60 MPH WIND GUSTS. SOURCE...RADAR INDICATED. IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES. * LOCATIONS IMPACTED INCLUDE... SCHOOLCRAFT... GALESBURG... FULTON... PORTAGE... CLIMAX... VICKSBURG... AUGUSTA... HOWLANDSBURG... COMSTOCK... MORROW LAKE... SCOTTS... PAVILION... PRECAUTIONARY/PREPAREDNESS ACTIONS... FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A BUILDING. && LAT...LON 4207 8576 4221 8576 4237 8531 4207 8530 TIME...MOT...LOC 2002Z 246DEG 45KT 4208 8569 HAIL...<.75IN WIND...60MPH $$ COBB
2 follow-up statements
615 WWUS53 KGRR 022016 SVSGRR SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE GRAND RAPIDS MI 416 PM EDT MON JUN 2 2014 MIC077-022045- /O.CON.KGRR.SV.W.0031.000000T0000Z-140602T2045Z/ KALAMAZOO MI- 416 PM EDT MON JUN 2 2014 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHERN KALAMAZOO COUNTY UNTIL 445 PM EDT... AT 413 PM EDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE EXTENDING FROM HOWLANDSBURG TO SCHOOLCRAFT...AND MOVING NORTHEAST AT 45 MPH. HAZARD...60 MPH WIND GUSTS. SOURCE...TRAINED WEATHER SPOTTERS REPORTED A 55 MPH WIND GUST IN SCHOOLCRAFT AT 407 PM. IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES. LOCATIONS IMPACTED INCLUDE... SCHOOLCRAFT... GALESBURG... FULTON... PORTAGE... CLIMAX... VICKSBURG... AUGUSTA... HOWLANDSBURG... COMSTOCK... MORROW LAKE... SCOTTS... PAVILION... PRECAUTIONARY/PREPAREDNESS ACTIONS... FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A BUILDING. && LAT...LON 4207 8576 4221 8576 4237 8531 4207 8530 TIME...MOT...LOC 2016Z 245DEG 38KT 4236 8532 4209 8558 HAIL...<.75IN WIND...60MPH $$ NJJ
461 WWUS53 KGRR 022042 SVSGRR SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE GRAND RAPIDS MI 442 PM EDT MON JUN 2 2014 MIC077-022052- /O.EXP.KGRR.SV.W.0031.000000T0000Z-140602T2045Z/ KALAMAZOO MI- 442 PM EDT MON JUN 2 2014 ...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN KALAMAZOO COUNTY WILL EXPIRE AT 445 PM EDT... THE LINE OF STORMS WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED AREA. LAT...LON 4207 8576 4221 8576 4237 8531 4207 8530 TIME...MOT...LOC 2042Z 245DEG 38KT 4247 8498 4221 8524 $$ NJJ
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 2, 3:28 PM EDT, 35 minutes earlier.
Area forecast discussion, Jun 2, 3:28 PM EDT, 35 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND RAPIDS MI 328 PM EDT MON JUN 2 2014 LATEST UPDATE... SYNOPSIS/SHORT TERM/LONG TERM/HYDRO/MARINE .SYNOPSIS... ISSUED AT 328 PM EDT MON JUN 2 2014 SHOWERS AND THUNDERSTORMS WILL SWEEP EAST THROUGH LOWER MICHIGAN THIS EVENING ALONG AND AHEAD OF A COLD FRONT. THE FRONT ITSELF WILL DROP SOUTH AND EAST OF THE AREA LATE TONIGHT AND TUESDAY MORNING. DRY WEATHER IS EXPECTED ON TUESDAY IN THE WAKE OF THE FRONT WITH TEMPERATURES COOLING OFF JUST A BIT ESPECIALLY ACROSS CENTRAL LOWER MICHIGAN. ANOTHER CHANCE OF SHOWERS AND STORMS WILL OCCUR WEDNESDAY INTO WEDNESDAY NIGHT AS A LOW PRESSURE SYSTEM SLIDES EAST THROUGH THE OHIO VALLEY. COOLER AND DRY WEATHER SETTLES IN FOR THURSDAY AND FRIDAY WITH HIGHS IN THE 70S. && .SHORT TERM...(THIS EVENING THROUGH WEDNESDAY NIGHT) ISSUED AT 328 PM EDT MON JUN 2 2014 THREAT FOR STRONG GUSTY WINDS AND HEAVY RAIN WILL CONTINUE INTO THE EVENING HOURS BEFORE ENDING. HAVE HAD SOME WIND GUSTS EXCEEDING 40 KNOTS THIS AFTERNOON. THESE WINDS HAVE BEEN AIDED BY FAIRLY STRONG UNIDIRECTIONAL SOUTH-SOUTHWEST FLOW AND PRECIPITATION LOADING MOST LIKELY. THE BULK OF THE PRECIPITATION SHOULD BE EAST OF THE AREA BY 700PM OR SO. POSSIBILITY OF A STRAY SHOWER OR STORM THROUGH THE REMAINDER OF THE EVENING ACROSS THE FAR SOUTH. THINKING THE OVERNIGHT WILL BE MAINLY DRY DESPITE THE COLD FRONT MOVING THROUGH. KEPT A SMALL CHANCE FOR A SHOWER OVERNIGHT. NEXT FOCUS WILL BE ON THE SYSTEM FOR WEDNESDAY AND WEDNESDAY NIGHT. MODELS HAVE CONSIDERABLE SPREAD IN TERMS OF DEPTH OF THE LOW AND TRACK. GFS AND ECMWF TRACK THE LOW THROUGH CENTRAL AND SOUTHERN INDIANA. BEST CHANCE FOR RAIN WILL BE ACROSS OUR SOUTH ON WEDNESDAY...BUT THE TREND IS FOR THE HEAVIEST PRECIP TO REMAIN SOUTH OF OUT AREA CURRENTLY. HAVE SOME LIKELY POPS IN THE SOUTH ON WEDNESDAY BUT THESE MAY NEED TO BE TAPERED BACK IF CURRENT TRENDS TO THE SOUTH CONTINUE. .LONG TERM...(THURSDAY THROUGH MONDAY) ISSUED AT 328 PM EDT MON JUN 2 2014 MAIN IMPACT WEATHER IN THE LONG TERM CENTERS AROUND A CHANCE FOR SHOWERS AND STORMS BY LATE SATURDAY NIGHT AND INTO SUNDAY. AFTER DRY WEATHER FROM THURSDAY THROUGH SATURDAY AND PLEASANT TEMPS IN LOW 70S THURSDAY / AROUND 80 BY SATURDAY...AN UPPER LEVEL JET IS FORECAST TO MOVE ACROSS THE NORTHERN GREAT LAKES BRINGING THE RIGHT ENTRANCE REGION INTO THE FORECAST AREA. A SHORTWAVE FEATURE AT 500 MB ALONG WITH A DEVELOPING LLJ THAT NOSES INTO THE REGION BY LATE SATURDAY NIGHT WILL HELP CONVECTION DEVELOP ACROSS IA/MO/IL. THIS ACTIVITY MAY OVERSPREAD THE AREA BY EARLY SUNDAY MORNING. LATEST TIMING OF THIS CONVECTION PER THE 12Z ECMWF IS NOT FAVORABLE FOR SEVERE WEATHER. IN COMPARISON...THE 12Z GFS DEVELOPS A MORE NEGATIVELY TILTED ULJ...TIGHTER SHORTWAVE AND SUBSEQUENTLY DEVELOPS A MID 990S LOW SWINGING THROUGH THE WESTERN GREAT LAKES. THIS SEEMS A BIT OVERDONE FOR EARLY JUNE BUT NEVERTHELESS WE WILL HAVE TO SEE HOW STRONG THE UPPER LEVEL DYNAMICS BECOME. FOR NOW...POPS OF 40-50 PERCENT SEEM REASONABLE THIS FAR OUT. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z TUESDAY AFTERNOON) ISSUED AT 139 PM EDT MON JUN 2 2014 THUNDERSTORMS IN PROGRESS ACROSS THE AREA THIS AFTERNOON. MAIN FOCUS ON IFR VISIBILITIES IN +TSRA COMES WITH THE MAIN LINE OF SHOWERS/EMBEDDED THUNDERSTORMS CROSSING LAKE MICHIGAN. OB SITES IN SOUTHERN WI/NORTHERN IL DROPPED DOWN TO IFR OR EVEN LIFR BRIEFLY AS THE LINE CAME THROUGH. GUSTY WINDS ALREADY ONGOING ACROSS ALL TAF SITES WILL CONTINUE IN THE TSRA ACTIVITY / PERHAPS ENHANCED A BIT WITH SOME DOWNBURSTS AT OR ABOVE 40 KTS. LOOK FOR CONDITIONS TO IMPROVE AFTER THE MAIN LINE COMES THROUGH THIS EVENING. A BIT OF A BREEZE WILL CONTINUE TONIGHT AND INTO TOMORROW...HOWEVER. && .MARINE... ISSUED AT 328 PM EDT MON JUN 2 2014 OPTED TO MAINTAIN THE SMALL CRAFT ADVISORY AS IS GIVEN THE CURRENT WINDS AND WAVES. WINDS AND WAVES ARE BEING AIDED BY THUNDERSTORMS MOVING THROUGH THE AREA AT THIS TIME. DECENT GRADIENT WINDS REMAIN IN PLACE THROUGH A GOOD PORTION OF THE NIGHT...SO THE 6AM EXPIRATION TIME LOOKS OK AT THIS POINT. WE WILL WATCH THE BUOYS AND SHORELINE OBS AS WE MOVE THROUGH THE NIGHT AND CANCEL EARLY IF POSSIBLE. WAVES HAVE PEAKED AT THE LUDINGTON BUOY AROUND 5 FEET THUS FAR. EXPECTATION IS FOR WAVES TO SLOWLY FALL OFF INTO THE 2 TO 4 FEET TONIGHT AND DIMINISH FURTHER TUESDAY INTO TUESDAY NIGHT. SOME MARINE FOG MAY PERSIST INTO TONIGHT AND HAVE THAT IN THE FORECAST THROUGH THE EVENING AT THIS POINT. HAVE BEEN MONITORING WEBCAMS AND NOTHING TOO THICK HAS DEVELOPED CLOSE TO THE SHORELINE SO FAR. DRIER AIR SHOULD FLOW IN BEHIND A COLD FRONT LATE TONIGHT AND ON TUESDAY TO END THE FOG THREAT. THE NEXT TIME FRAME OF CONCERN WILL COME ON WEDNESDAY WHEN EASTERLY WINDS WILL PICK UP. TRACK AND STRENGTH OF THIS SYSTEM IS STILL A QUESTION MARK. THE NAM WOULD IMPLY STRONG EASTERLY WINDS DEVELOPING ON WEDNESDAY...BUT ITS A BIT OF AN OUTLIER AT THIS POINT. && .HYDROLOGY... ISSUED AT 139 PM EDT MON JUN 2 2014 DEEP MOIST CONVECTION IN A HIGH PWAT / UNIDIRECTIONAL SHEAR ENVIRONMENT WILL ENSURE LOCALLY HEAVY RAIN IN ANY THUNDERSTORMS THROUGH THIS EVENING. WHILE NOT ALL PLACES WILL BENEFIT FROM SOAKING RAINS...LOCAL AMOUNTS OVER AN INCH ARE POSSIBLE IN A SHORT AMOUNT OF TIME. SMALL STREAMS AND TRIBS MAY BE PRONE TO RISES...BUT NOT EXPECTING WIDESPREAD FLOODING GIVEN THE PROGRESSIVE NATURE OF THE CONVECTION. AFTER THIS EVENING...THE THREAT ENDS. NO FLOODING ON MAIN STEM RIVERS IS OCCURRING. THERE IS A POSSIBILITY FOR THUNDERSTORMS ON WEDNESDAY WITH AN EXPECTED MCS THAT WILL DEVELOP OVER THE MIDWEST. THIS MAY END UP PROPAGATING JUST SOUTH OF MOST OF OUR CWA...ALTHOUGH THIS IS NOT A CERTAINTY YET AND WILL NEED TO BE WATCHED. && .GRR WATCHES/WARNINGS/ADVISORIES... MI...NONE. LM...SMALL CRAFT ADVISORY UNTIL 6 AM EDT TUESDAY FOR LMZ844>849. && SYNOPSIS...DUKE SHORT TERM...DUKE LONG TERM...HOVING AVIATION...HOVING HYDROLOGY...HOVING MARINE...DUKE
Hazardous weather outlook, Jun 2, 4:23 AM EDT, 11 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND RAPIDS MI 423 AM EDT MON JUN 2 2014 MIZ037>040-043>046-050>052-056>059-064>067-071>074-030745- MASON-LAKE-OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON- MONTCALM-GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON- INGHAM-VAN BUREN-KALAMAZOO-CALHOUN-JACKSON- 423 AM EDT MON JUN 2 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER MICHIGAN. .DAY ONE...TODAY AND TONIGHT TORRENTIAL DOWNPOURS LEADING TO LOCALIZED STREET FLOODING ARE POSSIBLE THIS AFTERNOON AND EVENING... MAINLY ALONG AND EAST OF HIGHWAY 131. A FEW ISOLATED SEVERE STORMS WITH DAMAGING WIND GUSTS ARE ALSO POSSIBLE ACROSS THE SAME AREA... PRIMARILY BETWEEN NOON AND 9 PM. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY A CHANCE OF THUNDERSTORMS EXISTS ALONG AND SOUTH OF INTERSTATE 94 ON WEDNESDAY... AND AREAWIDE ON SATURDAY NIGHT AND SUNDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING. LMZ844>849-030745- ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI- HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI- WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI- 423 AM EDT MON JUN 2 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER MICHIGAN. .DAY ONE...TODAY AND TONIGHT WINDS AND WAVES WILL BE HAZARDOUS TO SMALL CRAFT TODAY AND TONIGHT... MAINLY NORTH OF HOLLAND. THUNDERSTORMS ARE LIKELY TODAY AND THIS EVENING. A FEW STORMS MAY BE STRONG WITH WIND GUSTS GREATER THAN 30 KNOTS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY WINDS AND WAVES MAY BE HAZARDOUS TO SMALL CRAFT ON TUESDAY. THUNDERSTORMS ARE POSSIBLE SOUTH OF SAUGATUCK ON WEDNESDAY... AND OVER ALL OF LAKE MICHIGAN ON SATURDAY NIGHT AND SUNDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING. MEADE
In the hours before
Local storm report, Jun 2, 2:29 PM EDT, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
229 PM EDT MON JUN 2 2014
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0150 PM NON-TSTM WND GST 3 ENE KENTWOOD 42.89N 85.54W
06/02/2014 M51 MPH KENT MI ASOS
ASOS STATION GERALD R FORD INTL /GRR/
&&
NWS GRAND RAPIDS MILocal storm report, Jun 2, 3:00 PM EDT, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
300 PM EDT MON JUN 2 2014
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0244 PM NON-TSTM WND GST 5 E CASTLE PARK 42.74N 86.11W
06/02/2014 M48 MPH ALLEGAN MI ASOS
ASOS STATION W MICH REGIONAL ARPT /BIV/
&&
NWS GRAND RAPIDS MILocal storm report, Jun 2, 3:20 PM EDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
320 PM EDT MON JUN 2 2014
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0212 PM TSTM WND DMG CALEDONIA 42.79N 85.51W
06/02/2014 KENT MI PUBLIC
AROUND 3-4 INCH DIAMETER MAPLE TREE SNAPPED
&&
NWS GRAND RAPIDS MI
IRIS SYSTEMLocal storm report, Jun 2, 3:37 PM EDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
337 PM EDT MON JUN 2 2014
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0322 PM NON-TSTM WND DMG 2 NNW BEECHWOOD 42.83N 86.13W
06/02/2014 OTTAWA MI PUBLIC
A FEW TREES DOWN AT BUTTERNUT DR. AND RILEY
ST. IN HOLLAND. LOCAL LAW ENFORCEMENT HAS
BLOCKED OFF A SMALL PORTION OF THOSE TWO
ROADS.
&&
NWS GRAND RAPIDS MI
IRIS SYSTEMThe office that day
Everything else NWS Grand Rapids, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 2, 3:11 AM EDT | Small Craft Advisory | GRR | 25 hr | |
| Jun 2, 1:23 PM EDT | Special Marine Warning | GRR | 112 min | |
| Jun 2, 4:34 PM EDT | Severe Thunderstorm Warning | GRR | Calhoun | 56 min |
| Jun 2, 5:02 PM EDT | Severe Thunderstorm Warning | GRR | Eaton, Ingham, Jackson | 58 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.